Iowa, 2010

Flooding in Iowa, April 25 to 26, 2010

April 25 to 26, 2010 · NWS DMX · 3 events in 3 counties and zones

Two days of rainfall, with amounts of 3 to 5 inches total, occurred over parts of southern Iowa. The antecedent conditions were quite dry, so flooding was limited to ponding in fields for the most part and eventually some river flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Two days of rainfall, with amounts of 3 to 5 inches total, occurred over parts of southern Iowa. The antecedent conditions were quite dry, so flooding was limited to ponding in fields for the most part and eventually some river flooding. More significant flooding occurred in typical flood prone areas of Marion and Lucas Counties. Some minor flooding also took place in eastern Monroe County. The most significant flooding took place along the White Breast Creek in Lucas County, and the English River in Monroe County. Water overtopped U.S. Highway 65 at the intersection of U.S. Highway 34 in Lucas County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 25, 5:25 AM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Apr 25, 5:25 AM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
625 AM CDT SUN APR 25 2010

.SHORT TERM /TODAY/...
LARGE AREA OF LOW PRESSURE STILL EXPECTED TO IMPACT THE AREA
TODAY...A VORT MAXES ROTATE AROUND THE MAIN UPPER LOW NOW SPINNING
OVER NRN MO. SFC LOW ALSO SITUATED IN THE SAME VICINITY CURRENT NEAR
QUINCY. THEREFORE WITH ENERGY CONTINUING TO WRAP AROUND THE MAIN
UPPER CIRCULATION AND MOISTURE REMAINING IN PLACE...EXPECT PERIODS
OF LIGHT RAIN TO CONTINUE ACROSS THE ENTIRE AREA THROUGH THE DAY.
TIGHT SFC PRES GRADIENT IN PLACE ACROSS THE CWA...ALLOWING FOR GUSTY
NORTH WINDS. AS LOW SLOWLY MOVES AWAY FROM THE CWA...GRADIENT SHOULD
RELAX A BIT...BUT OVERALL WINDY CONDITIONS EXPECTED THROUGHOUT THE
DAY. WITH THE TIGHTEST GRADIENT IN PLACE RIGHT NOW...AND WINDS NOT
HITTING ADVISORY CRITERIA...WILL CANCEL THE ADVISORY. OTHERWISE
TEMPERATURES TO REMAIN NEARLY STEADY THROUGHOUT THE DAY...WITH
CLOUDS/PRECIP IN PLACE. H85 TEMPERATURES COOL...SO MAY EVEN SEE SOME
FALLING TEMPERATURES AT TIMES ESPECIALLY ACROSS NORTHERN IOWA WHERE
COOLING IS THE GREATEST.

.LONG TERM /TONIGHT THROUGH SATURDAY/...
THE UPPER LOW DEPARTING TO THE EAST WILL GET KICKED OUT BY NEXT
UPPER LOW DIVING OUT OF THE NORTHERN ROCKIES.  BOTH MODELS INDICATE
CONTINUED QG FORCING AND ISENTROPIC LIFT IN A BAND FROM NORTHWEST
INTO SOUTHEAST IOWA OVERNIGHT. MODELS WANT TO CONTINUE TO PRINT OUT
PCPN IN THIS BAND BUT SOME CONCERN AS TO THE AMOUNT OF DRIER AIR
COMING IN FROM THE NORTHEAST.  HAVE ADDED POPS DURING THE OVERNIGHT
FOR THE THREAT OF SOME LIGHT RAINFALL...BUT ANTICIPATE COVERAGE TO
BE QUITE SCATTERED.  THE UPPER LOW WILL DEEPEN INTO MONDAY AS IT
PASSES JUST TO THE SOUTHWEST OF IOWA WITH DECENT FORCING CONTINUING
ACRS THE SOUTHERN HALF OF THE STATE AND HAVE INCREASED POPS TO HIGH
CHANCE/LIKELY IN THE SOUTHWEST.  THE CLOUDINESS AND RAIN WILL ALSO
KEEP TEMPERATURES IN CHECK DURING THE DAY MONDAY AND HAVE DROPPED
READINGS SIGNIFICANTLY IN THE SOUTHWEST.  SOME LINGERING PCPN IS
EXPECTED IN THE SOUTH ON MONDAY EVENING WITH INCREASING SUBSIDENCE
AND DRY AIR ENDING THE PCPN THREAT BY TUESDAY MORNING.  QUIET
WEATHER IS THEN FORECAST WITH UPPER RIDGING BUILDING INTO THE REGION
WITH MODERATING TEMPERATURES INTO MID WEEK.  BOTH GFS/EURO STILL
HAVE A SIGNIFICANT WESTERN TROF DEVELOPING BY THE END OF THE WORK
WEEK WITH AN INCREASING THREAT OF THUNDERSTORMS BY THURSDAY INTO
FRIDAY.

&&

.AVIATION...
25/12Z...SLOW MOVING SYSTEM STILL HANGING AROUND WITH PERIODS OF
WRAP AROUND RAINFALL EXPECTED THROUGHOUT THE DAY. RAIN SHOULD BE
LIGHT FOR THE MOST PART...SO ANTICIPATE LITTLE IN THE WAY OF VSBY
REDUCTIONS. NORTH TO NORTHWEST WINDS AT 15 TO 25 MPH WITH HIGHER
GUSTS EXPECTED AS SFC PRES GRADIENT REMAINS TIGHT WITH THE SFC LOW
SITUATED JUST TO THE SOUTH AND EAST OF THE AREA. GRADIENT WILL BEGIN
TO SLACKEN INTO THE LATE AFTERNOON/EVENING AND EXPECT GUSTINESS TO
SUBSIDE AT THAT TIME. OTHERWISE CIGS HAVE BEEN INCREASING OVER THE
PAST FEW HOURS WITH A IFR OBS STILL REPORTED. HOWEVER TRENDS SHOULD
BE MORE TOWARD MVFR THROUGH THE DAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...BEERENDS
AVIATION...BEERENDS
LONG TERM...COGIL
Hazardous weather outlook, Apr 25, 4:13 AM CST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
513 AM CDT SUN APR 25 2010

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-261100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
513 AM CDT SUN APR 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

FLOOD WARNINGS ARE IN EFFECT FOR VARIOUS RIVER BASINS IN SOUTHERN
IOWA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES RETURN TO THE AREA WEDNESDAY NIGHT INTO
SATURDAY. AT THIS POINT...SOME SEVERE WEATHER APPEARS POSSIBLE BUT
TIMING AND TYPE CANNOT BE DISCERNED. ADDITIONAL DETAIL WILL BE
PROVIDED AS THE EVENT APPROACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TOWARD THE END OF THE WORK WEEK.

COGIL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Lucas

When
April 25, 7:00 AM CST to April 26, 1:00 AM CST
Where
Lucas County, 1.94 mi NNE of Norwood to 2.05 mi NNE of Williamson
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
41.145, -93.462

Flood, Marion

When
April 25, 7:00 AM CST to April 26, 1:00 AM CST
Where
Marion County, 1.58 mi WNW of Knoxville to 2.39 mi WSW of Pleasantville
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
41.330, -93.128

Flood, Monroe

When
April 25, 9:00 AM CST to 11:00 AM CST
Where
Monroe County, 6.71 mi ESE of Selection to 5.51 mi ESE of Selection
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.949, -92.655

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 217177, 217183, 217173.